Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 115, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 3, 2005, 2:02 PM MST for La Paz County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2005, 2:02 PM MST (21:02 UTC)
- Expired
- Sep 3, 2005, 3:00 PM MST
- In force
- 58 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 9:50 AM MST, 4 hours 12 minutes earlier.
Area forecast discussion, Sep 3, 9:50 AM MST, 4 hours 12 minutes before
AZZ020>028-CAZ030>033-040000- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 950 AM MST SAT SEP 03 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A TROUGH NEAR THE CALIFORNIA COAST WILL GIVE A DRY SOUTHWEST FLOW TO SOUTHEAST CALIFORNIA...WHILE HIGH PRESSURE OVER TEXAS WILL BRING A MOIST SOUTHERLY FLOW OVER SOUTH CENTRAL AZ RESULTING IN A CHANCE FOR THUNDERSTORMS INTO THE FIRST HALF OF NEXT WEEK. THE TROUGH WILL MOVE EAST BY MID WEEK...SUPPRESSING THE HIGH PRESSURE AREA RESULTING IN A DRIER WESTERLY FLOW SPREADING OVER OUR REGION. THIS WILL BRING A DECREASING TREND TO THE THREAT OF THUNDERSTORMS...WITH MOSTLY CLEAR SKIES OVER THE ENTIRE REGION BY THE END OF NEXT WEEK. AFTERNOON TEMPERATURES WILL REMAIN STEADY THE NEXT SEVEN DAYS....HOVERING ABOUT 5 DEGREES ABOVE NORMAL. && .DISCUSSION... WE HAVE TO ADMIT THIS MORNING. WE ARE SOMEWHAT CONFUSED AFTER LOOKING AT THE UPPER AIR DATA. LET US EXPLAIN. THE UPPER LEVEL FLOW (300 MB AND ABOVE) BECAME SOUTHWESTERLY THE PAST SEVERAL DAYS. FROM TIME TO TIME THERE HAVE BEEN A FEW WEAK PERTURBATIONS IN THIS FLOW. THIS MORNING THE UPPER AIR DATA SHOWED 2 POSSIBLY 3 PERTURBATIONS...BUT EXACTLY WHERE...HOW LARGE...AND WITH WHAT INTENSITY. THESE PERTURBATIONS WERE MOSTLY IN THE DATA SPARSE AREAS ALONG AND OFF THE BAJA COAST...AND OVER NORTHWEST MEXICO WHERE NO BALLOON SOUNDINGS HAVE BEEN TAKEN FOR DAYS. TRYING TO RESOLVE THESE MID AND UPPER LEVEL PERTURBATIONS HAS BEEN FRUSTRATING. FOR EXAMPLE...THE SAN DIEGO SOUNDING DETECTED A STRONG CYCLONIC CIRCULATION FEATURE IN THE 500 TO 300 MB LAYER...WITH 30 KT WINDS THEN THE TUCSON SOUNDING SHOWED ALTERNATING WINDS 180 DEGREES OUT OF PHASE BETWEEN THE 300 AND 250 MB LAYER (SW...NE...SW...NE...ALTERNATING BETWEEN 10 AND 20 KTS). THEN VAPOR IMAGERY SHOWED A FAINT DISTURBANCE IN THE NORTHERN AND CENTRAL GULF OF CA REPLETE WITH OCCASIONAL LIGHTNING. ALL OF THIS ON TOP OF A MONSOON AIRMASS THAT HAS DEEPENED OVERNIGHT IN SOUTHWEST AND SOUTH CENTRAL AZ. PHOENIX...TUCSON...AND FLAGSTAFF SOUNDINGS ALL SHOWED MUCH MORE C.A.P.E. THAN YESTERDAY AT THIS TIME. SO WHAT IS THE POTENTIAL OUTCOME. POSSIBLY SEVERE THUNDERSTORMS WITH HEAVY RAIN AND HAIL IF THESE PERTURBATIONS ARE REAL TODAY. THIS UNCERTAINTY INCREASES THE THUNDERSTORM RISK FOR THIS AFTERNOON... CERTAINLY ABOVE THE 10 PERCENT CHANCE WE PRESENTLY HAVE GOING FOR THE SOUTH CENTRAL DESERTS. BECAUSE OF THIS UNCERTAINTY WE HAVE TO PLAY THE ODDS AND INCREASE THE PROBABILITIES OF SHOWERS AND THUNDER STORMS. THIS INCLUDES UPDATING THE ZONES AND SENDING OUT A HAZARDOUS WEATHER OUTLOOK FOR ISOLATED SEVERE THUNDERSTORM POTENTIAL. FOR SUNDAY...A STRONGER PACIFIC UPPER LEVEL DISTURBANCE WILL WORK ITS WAY INTO THE GREAT BASIN STATES BY LATE AFTERNOON. INCREASED WINDS ALOFT OVER AZ WILL LEAD TO SOME DIFLUENCE RESULTING IN A HIGHER THAN NORMAL INCREASE FOR SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL AZ BY SUNDAY EVENING. THIS IS ALREADY COVERED IN FORECASTS. AGAIN...WILL UPDATE THE SOUTH CENTRAL AZ ZONES FOR AN INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON...ALONG WITH AN A HAZARDOUS WEATHER OUTLOOK. && .AVIATION... DISCUSSION FOR 18Z TAFS. CURRENT TAFS ADEQUATELY DEPICT CURRENT AND EXPECTED WEATHER FOR PHX...IWA...YUM...BLH AND IPL. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX VASQUEZ
Hazardous weather outlook, Sep 3, 10:30 AM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1030 AM MST SAT SEP 3 2005 AZZ022>024-027-028-040300- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1030 AM MST SAT SEP 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND SOUTHWEST ARIZONA. .DAY ONE...TODAY INCREASED MONSOON MOISTURE AND A WEAK UPPER LEVEL DISTURBANCE WILL COMBINE TODAY FOR A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHWEST AND ALL OF SOUTH CENTRAL AZ. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING STRONG WIND... HEAVY RAIN...HAIL...AND DENSE BLOWING DUST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOUTH TO SOUTHEAST WINDS ALOFT WILL IMPORT ADDITIONAL MOISTURE INTO SOUTHWEST AND SOUTH-CENTRAL ARIZONA ON SUNDAY. A SERIES OF IMPULSES WITHIN THIS MOIST FLOW IS EXPECTED TO CAUSE ADDITIONAL PERIODS OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON SUNDAY...WITH POSSIBLE STRONG WINDS AND HEAVY RAIN. THE THUNDERSTORM POTENTIAL WILL DIMINISH SOMEWHAT MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VASQUEZ
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:50 PM MST | Flash Flood Warning | PSR | Maricopa | 55 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.